Alert archive / Illinois / Tornado Warnings in 2009
Tornado Warning 26, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Jun 21, 2009, 3:31 PM CDT for Moultrie County, Shelby County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2009, 3:31 PM CDT (20:31 UTC)
- Expired
- Jun 21, 2009, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 91 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 899 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KILX 212031 TORILX ILC139-173-212115- /O.NEW.KILX.TO.W.0026.090621T2031Z-090621T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LINCOLN IL 331 PM CDT SUN JUN 21 2009 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN MOULTRIE COUNTY IN CENTRAL ILLINOIS... NORTHERN SHELBY COUNTY IN CENTRAL ILLINOIS... * UNTIL 415 PM CDT. * AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR FINDLAY...OR 10 MILES NORTH OF SHELBYVILLE...AND MOVING SOUTHEAST AT 25 MPH. A SPOTTER IS REPORTING A FUNNEL CLOUD WITH THIS STORM AT THIS TIME. * LOCATIONS IMPACTED INCLUDE... FINDLAY... WOLF CREEK STATE PARK... WINDSOR... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND... OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. && LAT...LON 3953 8850 3943 8859 3955 8885 3958 8882 TIME...MOT...LOC 2030Z 297DEG 20KT 3954 8879 $$ CHURCHILL
3 follow-up statements
000 WWUS53 KILX 212047 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 347 PM CDT SUN JUN 21 2009 ILC139-173-212115- /O.CON.KILX.TO.W.0026.000000T0000Z-090621T2115Z/ SHELBY IL-MOULTRIE IL- 347 PM CDT SUN JUN 21 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTHERN MOULTRIE AND CENTRAL SHELBY COUNTIES... AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A TORNADO. THIS TORNADO WAS LOCATED JUST SOUTHEAST OF FINDLAY...OR 8 MILES NORTHEAST OF SHELBYVILLE...MOVING SOUTHEAST AT 25 MPH. LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...WINDSOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IF YOU ARE NEAR THIS STORM. && LAT...LON 3953 8850 3943 8859 3953 8880 3956 8874 TIME...MOT...LOC 2047Z 297DEG 20KT 3950 8871 $$ CHURCHILL
000 WWUS53 KILX 212103 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 403 PM CDT SUN JUN 21 2009 ILC139-173-212115- /O.CON.KILX.TO.W.0026.000000T0000Z-090621T2115Z/ SHELBY IL-MOULTRIE IL- 403 PM CDT SUN JUN 21 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTHERN MOULTRIE AND EASTERN SHELBY COUNTIES... AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR WOLF CREEK STATE PARK...OR 9 MILES NORTHEAST OF SHELBYVILLE...MOVING SOUTHEAST AT 25 MPH. A SPOTTER REPORTED A FUNNEL CLOUD WITH THIS STORM AT 351 PM CDT. LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...WINDSOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3949 8872 3955 8865 3953 8850 3943 8859 TIME...MOT...LOC 2103Z 297DEG 20KT 3947 8865 $$ CHURCHILL
000 WWUS53 KILX 212113 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 413 PM CDT SUN JUN 21 2009 ILC139-173-212123- /O.EXP.KILX.TO.W.0026.000000T0000Z-090621T2115Z/ SHELBY IL-MOULTRIE IL- 413 PM CDT SUN JUN 21 2009 ...THE TORNADO WARNING FOR SOUTHERN MOULTRIE AND EASTERN SHELBY COUNTIES EXPIRES AT 415 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. BE ALERT FOR THE POSSIBILITY OF MORE SEVERE WEATHER. LAT...LON 3949 8872 3955 8865 3953 8850 3943 8859 TIME...MOT...LOC 2113Z 297DEG 20KT 3945 8859 $$ CHURCHILL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:06 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 21, 3:06 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 306 PM CDT SUN JUN 21 2009 .DISCUSSION... ISSUED 306 PM CDT SUN JUN 21 2009 SHORT TERM...TONIGHT THROUGH WEDNESDAY... WARM FRONT EXTENDS FROM A SURFACE LOW OVER SOUTHEASTERN SOUTH DAKOTA INTO SOUTHERN IOWA AND CENTRAL ILLINOIS. SURFACE-BASED STORMS HAVE RECENTLY DEVELOPED JUST NORTH OF THE FRONT TO THE EAST/SOUTHEAST OF SPI...WITH ONE CELL EXHIBITING MINI-SUPERCELL CHARACTERISTICS FOR A WHILE. FURTHER DEVELOPMENT OF THIS TYPE WILL REMAIN POSSIBLE EARLY THIS EVENING BETWEEN BEARDSTOWN AND EFFINGHAM...BUT ANYTHING SEVERE WILL BE VERY ISOLATED. OLDER ELEVATED SHOWERS ARE MOVING INTO NORTHEASTERN AND EASTERN ILLINOIS. ADDITIONAL DEVELOPMENT EXPECTED FURTHER NORTHWEST OVER IOWA...AND THIS ACTIVITY WOULD HAVE A DECENT SHOT OF MAKING IT INTO THE NRN PORTIONS OF THE FORECAST AREA LATER TONIGHT. WILL HANDLE EVENING ORDING WITH SCATTERED AND/OR ISOLATED THUNDERSTORMS...THEN HAVE CONDITIONAL CHANCE OR LIKELYS LATER ON. WARM FRONT WILL MOVE LITTLE TONIGHT AS IT IS ALIGNED PARALLEL TO THE NORTHWESTERLY FLOW ALOFT. WILL THEREFORE KEEP CHANCE POPS IN THE EAST WITH SLIGHT CHANCES IN THE WEST ON MONDAY. SOME PRECIPITATION MAY HANG ON FOR A WHILE INTO THE EVENING. HIGHS WILL BE IN THE LOW TO MID 90S ALMOST EVERYWHERE THROUGH AT LEAST WEDNESDAY. HEAT INDEX VALUES ABOVE 100 WILL BE LIKELY DURING PEAK AFTERNOON HEATING...BUT MIN TEMPERATURES WILL BE COOLING INTO THE LOWER 70S. THEREFORE WILL LET ANY HEAT ADVISORIES BE ISSUED IN THE MORNINGS FOR THE APPLICABLE AFTERNOONS INSTEAD OF HAVING ADVISORIES DURING ALL HOURS. LONG TERM...THURSDAY THROUGH SUNDAY... THE UPPER RIDGE WILL BE RELOCATING SLOWLY WESTWARD THIS PERIOD BEFORE IT BEGINS TO FLATTEN OUT SOMEWHAT AROUND SUNDAY. AS THE FLOW OVER ILLINOIS BECOMES MORE NORTHWESTERLY...THE MODELS HAVE BEEN PRETTY CONSISTENT IN BRINGING A COLD FRONT DOWN FROM THE NORTHERN PLAINS INTO THE MIDWEST AROUND THURSDAY. THE BIGGEST UNCERTAINTY IS HOW FAR SOUTH THE FRONT WILL GET BEFORE IT STALLS OUT AS THE ASSOCIATED UPPER WAVE EXITS THE GREAT LAKES. IRREGARDLESS...WILL HAVE CHANCE/SLIGHT CHANCE POPS BEGINNING WED NIGHT IN THE NORTH AND EVERYWHERE THU...THEN LOWER POPS AGAIN FRIDAY. CHANCES WILL INCREASE AGAIN SOMEWHAT NEXT WEEKEND WITH THE FLATTER RIDGE AND POSSIBLE SHORTWAVE ENERGY COMING EASTWARD FROM THE PLAINS. OUTSIDE OF CONVECTION...HOT AND HUMID WEATHER WILL CONTINUE WITH HIGHS UPPER 80S TO MIDDLE 90S. 04 && .AVIATION... ISSUED 109 PM CDT SUN JUN 21 2009 SHOWERS CONTINUE OVER THE FA...ESP FOR NRN TERMINALS. CIGS MOSTLY ABOVE 5K FT...WITH EXCEPTIONS UNDER THE SHOWERS...DROPPING AS LOW AS 1800 FT. MAINLY VFR THROUGH THE FORECAST...BUT SCT TS THROUGH THE AFTERNOON. COVERAGE OF THUNDER ONCE THIS NEXT LINE OF SHOWERS MOVES THROUGH BY 22Z WILL BE VERY THIN...AND LITTLE MORE THAN VCTS IN TAF FOR NOW. KEEPING VCSH AFTER 06Z FOR HINTS OF ANOTHER WAVE MOVING OVER THE UPPER RIDGE. MODELS DOING A RATHER POOR JOB OF SOLVING THE PROBLEM...AND CANNOT RULE OUT THE CHANCE. THREAT OF REDUCED VSBYS WILL BE LOCAL WITH OVERNIGHT SHOWERS ENHANCING LLVL MOISTURE. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 21, 3:22 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 322 PM CDT SUN JUN 21 2009 ILZ027>031-036-037-040-041-047>050-221100- CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER- SCOTT-STARK-TAZEWELL-WOODFORD- 322 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS IN WEST CENTRAL ILLINOIS TODAY AND TONIGHT...MAINLY NORTHWEST OF INTERSTATE 55. SOME STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN IN PORTIONS OF CENTRAL ILLINOIS ON THURSDAY...BUT THOSE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. MINOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER...FROM HAVANA AND POINTS DOWNSTREAM...THROUGH THE NEXT WEEK. THE SPOON RIVER AT LONDON MILLS WILL BE ABOVE FLOOD STAGE THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 9 PM TODAY. ILZ038-042>046-051>053-055>057-063-221100- CHAMPAIGN-CHRISTIAN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MCLEAN-PIATT-SANGAMON-VERMILION- 322 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EAST CENTRAL ILLINOIS THROUGH TONIGHT...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ054-061-062-066>068-071>073-221100- CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-MOULTRIE- RICHLAND-SHELBY- 322 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT. THERE IS A SLIGHT RISK OF ISOLATED SEVERE STORMS THIS AFTERNOON AND TONIGHT. SOME STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:45 PM CDT | Special Weather Statement | ILX | Crawford, Jasper, Lawrence, Richland | 60 min |
| Jun 21, 3:03 PM CDT | Tornado Warning | ILX | Moultrie, Shelby | 27 min |
| Jun 21, 4:08 PM CDT | Tornado Warning | ILX | Cumberland | 52 min |
| Jun 21, 4:43 PM CDT | Tornado Warning | ILX | Jasper | 27 min |
| Jun 21, 5:26 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper | 49 min |
| Jun 21, 5:36 PM CDT | Flash Flood Warning | ILX | Jasper | 4 hr |
| Jun 21, 5:44 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence, Richland | 46 min |
| Jun 21, 6:20 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 40 min |
Nearby
Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.